Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

August 2, 2011Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 2, 2011, 2:10 AM CDT for Hand County, Hyde County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2011, 2:10 AM CDT (07:10 UTC)
Expired
Aug 2, 2011, 3:00 AM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 137 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:35 AM CDTTSTM WND GST 61Miller, SDHAND COUNTY EM DAVIS WEATHER STATION MAX WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 12:42 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4798 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS53 KABR 020710
SVRABR
SDC059-069-020800-
/O.NEW.KABR.SV.W.0166.110802T0710Z-110802T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
210 AM CDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 300 AM CDT

* AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES WEST OF MILLER DALE COLONY...OR 14 MILES SOUTHEAST OF
  HIGHMORE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER DALE COLONY AROUND 230 AM CDT...
  REE HEIGHTS AROUND 240 AM CDT...
  MILLER AROUND 255 AM CDT...
  SAINT LAWRENCE AROUND 300 AM CDT...

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 282 AND 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4433 9953 4472 9922 4444 9870 4419 9907
      4420 9930
TIME...MOT...LOC 0711Z 214DEG 18KT 4437 9926
WIND...HAIL 70MPH 1.00IN

$$
CONNELLY
2 follow-up statements
915 
WWUS53 KABR 020740
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 AM CDT TUE AUG 2 2011

SDC059-069-020800-
/O.CON.KABR.SV.W.0166.000000T0000Z-110802T0800Z/
HYDE SD-HAND SD-
240 AM CDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN HAND
AND EXTREME EAST CENTRAL HYDE COUNTIES UNTIL 300 AM CDT...

AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REE
HEIGHTS...OR 9 MILES WEST OF MILLER...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER AROUND 255 AM CDT...
  SAINT LAWRENCE AROUND 300 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4427 9896 4436 9914 4444 9930 4468 9914
      4444 9870
TIME...MOT...LOC 0740Z 214DEG 18KT 4449 9915
WIND...HAIL 60MPH 1.00IN

$$
CHURCH
973 
WWUS53 KABR 020756
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
256 AM CDT TUE AUG 2 2011

SDC059-069-020806-
/O.EXP.KABR.SV.W.0166.000000T0000Z-110802T0800Z/
HYDE SD-HAND SD-
256 AM CDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAND AND EXTREME EAST
CENTRAL HYDE COUNTIES WILL EXPIRE AT 300 AM CDT/200 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4427 9896 4436 9914 4444 9930 4468 9914
      4444 9870
TIME...MOT...LOC 0756Z 214DEG 18KT 4456 9909

$$
CHURCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:03 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 8:03 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT MON AUG 1 2011

.UPDATE...
THE SEVERE THREAT HAS ENDED FOR THE MOMENT OUT WEST AS THE COLD
FRONT QUICKLY MOVES THROUGH CENTRAL SOUTH DAKOTA THIS EVENING.
WHILE THERE ARE THUNDERSTORMS DEVELOPING BEHIND THE FRONT...THESE
HAVE BEEN SUBSEVERE...MOVING INTO A LESS FAVORABLE AIRMASS.
HOWEVER THERE ARE A NUMBER OF BOUNDARIES FLOATING AROUND OUT
THERE...OUTFLOW BOUNDARIES FROM EARLIER STORMS AND A CONVERGENCE
BOUNDARY IN THE WARM SECTOR OVER THE JAMES RIVER VALLEY. THESE
FEATURES MAY HELP THINGS START BACK UP LATER THIS EVENING INTO
TONIGHT AS THE SFC LOW CONTINUES TO MOVE EAST AND CAPPING BECOMES
LESS OF A HINDRANCE. CANCELLED THE HEAT ADVISORY FOR THE WESTERN
COUNTIES...BUT EXTENDED IT A COUPLE OF HOURS IN THE EAST. KABR IS
STILL REPORTING 91 OVER 80 AT 8 PM SO DANGEROUS CONDITIONS STILL
EXIST...AT LEAST UNTIL A BIT AFTER SUNSET.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SURFACE LOW PRESSURE AREA IN CENTRAL SD LATE THIS AFTERNOON ALONG
WITH A COLD FRONT EXTENDING SOUTHWEST TO NORTHEAST WILL BE MOVING
EAST TONIGHT ACROSS THE CWA. THIS ALONG WITH AN UPPER LEVEL LOW
PRESSURE TROUGH EJECTING OUT ACROSS OUR REGION TONIGHT WILL BRING
A CHANCE OF THUNDERSTORMS TONIGHT. THE ONLY ISSUE WILL BE THE VERY
WARM AIR ALOFT WHERE THE LATEST 70H TEMPERATURES WERE +15 TO +16C.
THUNDERSTORM DEVELOPMENT MAY BE LATER AS THE LIFT FROM THE TROUGH
MOVES IN AND THE MID LEVELS COOL. WITH THE VERY UNSTABLE AIR
ACROSS THE REGION AND GOOD DEEP LAYER SHEAR...THERE COULD BE SOME
SEVERE THUNDERSTORMS. OTHERWISE...COOLER AND MUCH DRIER AIR WILL
PUSH INTO AND OVERTAKE THE CWA BY TUESDAY MORNING. HIGHS WILL BE
NEAR TO SLIGHTLY BELOW NORMAL ON TUESDAY WITH NORTH WINDS AT 10 TO
20 MPH. SURFACE HIGH PRESSURE WILL PUSH INTO THE REGION TUESDAY
NIGHT AND OFF TO THE EAST ON WEDNESDAY. THUS...TUESDAY NIGHT WILL
BE COOLER WITH LIGHT WINDS UNDER MOSTLY CLEAR SKIES. THERE COULD
ALSO BE SOME FOG FORMATION. WEDNESDAY'S HIGHS SHOULD BE SIMILAR TO
TUESDAY'S HIGHS AS WINDS TURN SOUTH AND BRING BACK HIGHER DEW
POINTS. ANOTHER SHORT WAVE TROUGH ALONG WITH A SURFACE FRONT WILL
BRING BACK CHANCES OF THUNDERSTORMS FOR MAINLY WEDNESDAY AFTERNOON
AND NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
A RATHER PROGRESSIVE WEATHER PATTERN IS IN STORE FOR THE NORTHERN
PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. THE UPPER LEVEL
FLOW PATTERN BECOMES NEARLY ZONAL WITH SEVERAL WEAK SHORT WAVE
TROUGHS MOVING ACROSS THE REGION. EACH SHORT WAVE WILL BRING AT
LEAST A SCHC TO LOW END CHC FOR SHOWERS AND THUNDERSTORMS. BY THE
WEEKEND...THE UPPER LEVEL FLOW PATTERN CONTINUES TO CHANGE WITH
THE NORTHERN PLAINS UNDER NORTHWEST FLOW ALOFT. THIS FLOW PATTERN
WILL ALLOW FOR COOLER TEMPERATURES TO FILTER INTO THE REGION WITH
HIGHS IN THE LOWER 80S POSSIBLE FOR THE WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FOR THE KMBG/KABR TERMINALS LATER
THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
FOR THE KPIR/KATY TERMINALS LATER TONIGHT. A FEW THUNDERSTORMS
COULD PRODUCE MVFR/IFR CONDITIONS. WINDS WILL SHIFT TONIGHT FROM A
SOUTHERLY DIRECTION TO THE NORTH BY 12Z TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
     ROBERTS.

MN...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...SD
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 5:11 AM CDT, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT MON AUG 1 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT MON AUG 1 2011 /411 AM MDT MON AUG 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS FAR NORTHERN SOUTH DAKOTA
INTO WEST CENTRAL MINNESOTA...A FEW COULD BECOME SEVERE THIS
MORNING OVER FAR NORTHEAST SOUTH DAKOTA INTO WEST CENTRAL
MINNESOTA WITH LARGE HAIL AND DAMAGING WINDS. LATER THIS EVENING
STORMS ARE ONCE AGAIN POSSIBLE ALONG A COLD FRONT...A FEW OF WHICH
COULD BECOME STRONG TO SEVERE.

A HEAT ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE ABERDEEN
FORECAST AREA. HEAT INDICES WILL RISE TO BETWEEN 100 AND 110
DEGREES THIS AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON AND OFF CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST
WEDNESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Aug 2, 12:52 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     9 S FORT PIERRE         44.23N 100.37W
08/02/2011  M73 MPH          STANLEY            SD   MESONET

            MEASURED AT VIVIAN RWIS

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:23 PM CDTSevere Thunderstorm WarningABRJones52 min
Aug 2, 12:02 AM CDTSevere Thunderstorm WarningABRJones, Lyman43 min
Aug 2, 12:27 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley33 min
Aug 2, 12:44 AM CDTSevere Thunderstorm WarningABRLyman46 min
Aug 2, 12:58 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley32 min
Aug 2, 1:28 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley47 min
Aug 2, 2:35 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink40 min
Aug 2, 3:15 AM CDTSevere Thunderstorm WarningABRHand, Spink19 min
Aug 2, 4:27 AM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin48 min
Aug 2, 5:04 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.